Individuals experiencing depression will often be recommended an antidepressant.
But while the unwanted side effects of the prescriptions (weight gain, headaches, etc.) are widely recognized, one effect is just just starting to be discussed publicly. They may stop working.
If you find that your medication isn’t effective anymore, and your depression symptoms are resurfacing, there are various reasons why this might be occurring.
As stated by Women’s Health, the subsiding effectiveness of your antidepressants may just be due to psychological, social, cognitive or physiological factors and changes. Or, there’s a high probability something could have gone wrong with the antidepressant itself.
The Mayo Clinic states the return or worsening of depression symptoms could be due to an antidepressant tolerance — known as tachyphylaxis. These symptoms include:
- Age: For many people, depression can progress with age due to changes that occur in the brain that impact mood. With age, comes metabolism changes affecting the way your body absorbs drugs. As you get older, you are more likely to be diagnosed or have underlying diseases, such as cerebrovascular disease. Cerebrovascular disease is a group of conditions that affect the circulation of blood to the brain. It is also a risk factor for depression, Dr. Jennifer Paynem, director of the Women’s Mood Disorders Center at the John Hopkins Medicine in Baltimore, Maryland.
- Worsening depression: More serious or returning depression symptoms could be brought about by stress or arise with no concrete cause. This implies that your dose may have to be modified.
- A new medication: Additional prescriptions that treat unrelated health conditions may impact how the body metabolizes antidepressants
- Stress: Stress can cause spikes in depression symptoms to the surface, even though you’ve been on an antidepressant that has been working states Dr. Maurizio Fava, vice-chair of the Massachusetts General Hospital Department of Psychiatry.
SELF states, that if you visit your doctor with the impression that you’ve built up a tolerance to your medication, they’ll likely try upping your dosage. If you’re already on the highest dose, your doctor will talk to you about switching to a different medication or mix of treatments. Therapy may also be advised.
Remember, there are always alternatives when you believe you are ready to get off antidepressants. Check out our Cymbalta Withdrawal stack for help with that taper!
Find out more about the possible reasons for diminished antidepressant effectiveness from the Mayo Clinic.